Alert archive / Vermont / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 95, NWS Burlington, VT

August 3, 2007Franklin County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 3, 2007, 1:37 PM EDT for Franklin County, Vermont. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2007, 1:37 PM EDT (17:37 UTC)
Expired
Aug 3, 2007, 2:30 PM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Franklin County, VT

The radar

The Burlington radar (KCXX), 57 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 2:20 PM EDTHAIL 1.75Richford, VTGOLF BALL SIZE HAIL REPORTED AT RICHFORD COUNTRY CLUB
Aug 3, 2:24 PM EDTHAIL 1.25Richford, VTHALF DOLLAR SIZE HAIL REPORTED AT RICHFORD POST OFFICE
Aug 3, 2:34 PM EDTHAIL 1.25Richford, VTHALF DOLLAR SIZE HAIL REPORTED AT RICHFORD POST OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 12:56 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 5.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2007-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1978 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2007-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1978 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 031736
SVRBTV
VTC011-031830-
/O.NEW.KBTV.SV.W.0095.070803T1737Z-070803T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
137 PM EDT FRI AUG 3 2007

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST VERMONT

* UNTIL 230 PM EDT.

* AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR HIGHGATE SPRINGS...AND
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHGATE FALLS AROUND 145 PM EDT.
  FRANKLIN AND 7 MILES NORTH OF SHELDON AROUND 205 PM EDT.
  LAKE CARMI STATE PARK AROUND 215 PM EDT.
  ENOSBURG FALLS AROUND 225 PM EDT.
  RICHFORD AND 9 MILES NORTHWEST OF MONTGOMERY AROUND 230 PM EDT.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS...DESTRUCTIVE
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4508 7322 4490 7324 4483 7256 4510 7254

$$

LAHIFF
2 follow-up statements
000 
WWUS51 KBTV 031802
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT FRI AUG 3 2007

VTC011-031830-
/O.CON.KBTV.SV.W.0095.000000T0000Z-070803T1830Z/
FRANKLIN VT-
202 PM EDT FRI AUG 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR NORTHERN FRANKLIN COUNTY IN NORTHWEST VERMONT...

AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FRANKLIN..MOVING EAST
AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST FRANKLIN AND WEST BERKSHIRE AROUND 210 PM EDT.
  BERKSHIRE AROUND 215 PM EDT.
  EAST BERKSHIRE AROUND 225 PM EDT.
  RICHFORD...STEVENS MILLS...EAST RICHFORD AND SOUTH RICHFORD AROUND
  230 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4508 7322 4490 7324 4483 7256 4510 7254

$$

LAHIFF
000 
WWUS51 KBTV 031837
SVSBTV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
237 PM EDT FRI AUG 3 2007

VTC011-031847-
/O.EXP.KBTV.SV.W.0095.000000T0000Z-070803T1830Z/
FRANKLIN VT-
237 PM EDT FRI AUG 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN COUNTY IN
NORTHWEST VERMONT EXPIRES AT 230 PM EDT...

STRONG THUNDERSTORMS WILL PERSIST FOR THE NEXT HOUR ACROSS THE 
WARNED AREA...THOUGH THE THREAT OF SEVERE WEATHER HAS DIMINISHED.

LAT...LON 4508 7322 4490 7324 4483 7256 4510 7254

$$

LAHIFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:07 PM EDT, 30 minutes earlier.

Area forecast discussion, Aug 3, 1:07 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
107 PM EDT FRI AUG 3 2007

.SYNOPSIS...
THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE TODAY...AND
COMBINED WITH AN APPROACHING UPPER LEVEL TROUGH OF LOW
PRESSURE...WILL SET THE STAGE FOR SCATTERED THUNDERSTORMS TO
DEVELOP MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SOME
OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS AND HAIL. COOLER AND DRIER AIR WILL RETURN TO THE NORTH
COUNTRY SATURDAY AND SUNDAY AS HIGH PRESSURE BUILDS INTO THE
REGION FROM CANADA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 105 PM FRIDAY

QUICK UPDATE TO FCST TO REFLECT ISSUANCE OF SVT TSTM WATCH #560 FOR
ENTIRE FA. LATEST ANALYSIS SHOWING RESIDUAL OUTFLOW BNDRYS FROM
PRIOR CONVECTION THIS MORNING LIE ACROSS NRN PORTIONS OF VT/NY ATTM.
THIS IS PROVIDING FOCUS FOR INITIAL TSRA DEVELOPMENT ACROSS THIS
REGION. LAPS ANALYSIS INDICATES CIN HAS VIRTUALLY DISSIPATED ACROSS
MUCH OF THE REGION...THUS EXPECT ADDL CONVECTIVE INITIATION...SOME
NEARING OR EXCEEDING SVR LIMITS TO CONTINUE OVER THE NEXT FEW HOURS.

MINOR UPDATE THIS MORNING TO REFLECT LATEST TRENDS IN SKY
COVER...AND TO ADDRESS ISOLATED THUNDER NE VT AND SCT CONVECTION
APPROACHING SRN VT. HAVE ALSO BROADENED TEMP RANGES SLIGHTLY ACROSS
SRN VT. AS ADDRESSED IN EARLIER SHIFT...LATEST ANALYSIS CONFIRMS
IDEA OF SCT ROBUST CONVECTION ACROSS AREA THIS AFTERNOON/EVENING
W/PASSG OF WEAK UPPER TROUGH AND ATTENDANT SFC FRONT. STEEP SFC TO
MID LVL LAPSE RATES IN EXCESS OF 6.5C/KM WILL ALLOW AMPLE
INSTABILITY IN EXCESS OF 2000 J/KG TO DEVELOP ACROSS THE AREA TODAY.
DESPITE LACK OF DISCRETE SHORTWAVE FEATURE AND RELATIVELY WEAK 0-6KM
SHEAR...FEEL PRESENCE OF SFC BNDRY AND ANY WIND SHIFT/TD
DISCONTINUITIES WILL BE MORE THAN SUFFICIENT TO SPARK SCATTERED
CONVECTION ACROSS AREA TODAY...SOME OF WHICH MAY APPROACH OR EXCEED
SVR THRESHOLDS. INDEED THIS HAS ALREADY HAPPENED THIS MORNING
ACROSS FRANKLIN CTY VERMONT ALONG INITIAL PRE-FRONTAL TROUGH BNDRY.
AGAIN...PRIOR FCSTS WORDING OF SCATTERED IN TERMS OF CONVECTIVE
COVERAGE APPEARS REASONABLE AND NOT ALL AREAS WILL RECEIVE RAINFALL
TODAY...ESP CENTRAL/SRN VT WHERE STRONG SUBSIDENCE/CAPPING WILL HOLD
SUSTAINED UPDRAFTS AT BAY FOR MUCH OF THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CANADIAN HIGH PRESSURE TO MOVE DOWN OVER THE AREA LATER TONIGHT AND
TAKE HOLD THROUGH SUNDAY. COOLER AND DRIER AIR MASS IS EXPECTED WITH
TEMPERATURES GETTING BACK TO SEASONAL NORMALS BOTH DAYS. SHOULD
SEE PLENTY OF SUNSHINE BOTH DAYS WITH SOME INCREASE IN CLOUDS
TOWARDS SUNDAY NIGHT. THIS IS IN RESPONSE TO A WARM FRONT THAT
WILL BE APPROACHING THE AREA LATE SUNDAY NIGHT INTO EARLY MONDAY
MORNING. SOME QUESTION AS TO PRECIPITATION CHANCES LATE SUNDAY NIGHT
AS UNCERTAINTY IS QUITE HIGH REGARDING TIMING OF WARM FRONT. CURRENT
GRIDS INDICATE SLIGHT CHANCE OF SHOWERS AFTER MIDNIGHT AND WILL
CONTINUE WITH THIS IDEA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
COMPLICATED PATTERN IN EXTENDED WITH NO STRONG SIGNALS EARLY
ON...THUS WL HV CHC SHOWERY DAYS LATE MONDAY INTO MONDAY NIGHT AND
AGAIN TUESDAY NIGHT THRU WEDNESDAY. EXACT TIMING OF ONSET AND
ENDING TIMES OF SUMMERTIME PCPN AND EXTENDED PDS ALWAYS A
CHALLENGE.

WRMFNT SPRDS CLDS ACRS AREA DURG MONDAY AS WK SFC LO TRACKS NE
ACRS SRN CANADA. WL INDC CHC SHWRS LATE MON AND MON NGT. EXPC DRY
WEATHER FIRST PART OF TUE...BUT HV INDCD SLGT CHC SHWR...TO BLEND
WITH REGIONAL INDICATIONS.

FNTL BNDRY STAGNANTS ACRS NRN NEW ENG-CNTRL NY TUE NGT AND WED
AS A WEAK LOW PRES SYS MOVES E ALG FNTL BNDRY NR CANADIAN BORDER. WL
INTRODUCE CHC/SCT SHWRS/TSTMS LATE TUE INTO MIDDAY WED. IPVG CONDS
LATER WED AND WED NGT WITH JUST SLGT CHC SHWR...THEN DRY THURS AS
SFC HI PRES BUILDS ACRS NY/PA THURS.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
SCATTERED CONVECTION WILL MOVE FROM WEST TO EAST ACROSS THE AREA
BETWEEN 16Z AND 01Z. ANY OF THE STORMS WILL HAVE THE POTENTIAL TO BE
SEVERE...PRODUCING VERY STRONG WINDS AND HAIL. CONDITIONS WILL
GENERALLY BE VFR...BUT WILL LOWER INTO THE MVFR/IFR CATEGORIES IN
ANY THUNDERSTORMS. AFTER 01Z...VFR CONDITIONS WILL EXIST AS
THUNDERSTORMS COME TO AN END AND WINDS WILL GRADUALLY TRANSITION TO
THE WEST.

HI PRES CNTRL GRTLKS MOVS E ACRS NY SAT AND OFF NEW ENG CST SUN.
WRMFNT APRCHS AREA SUN NGT WITH INCRS IN CLDS...WITH CHC SHWRS/TSTMS
MONDAY WITH PERIODS OF MVFR IN PCPN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...JMG
SHORT TERM...EVENSON
LONG TERM...SFH
AVIATION...EVENSON
Hazardous weather outlook, Aug 3, 1:04 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
104 PM EDT FRI AUG 3 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-041715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
104 PM EDT FRI AUG 3 2007

...SEVERE THUNDERSTORM WATCH 560 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

HANSON

In the hours before

Local storm report, Aug 3, 8:09 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
809 AM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     ENOSBURG FALLS          44.91N 72.80W
08/03/2007                   FRANKLIN           VT   POST OFFICE

            NO POWER AND TREE BRANCHES DOWN IN THE TOWN.

&&

BROOKET
Local storm report, Aug 3, 8:12 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
812 AM EDT FRI AUG 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     BAKERSFIELD             44.78N 72.80W
08/03/2007                   FRANKLIN           VT   POST OFFICE

            SEVERAL LARGE TREES DOWN ON WITCH CAT ROAD

&&

BROOKET
Special weather statement, Aug 3, 8:24 AM EDT, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
824 AM EDT FRI AUG 3 2007

VTZ003-004-031330-
ORLEANS-ESSEX-
INCLUDING...NEWPORT
825 AM EDT FRI AUG 3 2007

AT 823 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM SOUTH NEWPORT TO DERBY
CENTER...MOVING NORTHEAST AT 30 MPH.

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHERN ORLEANS
AND ESSEX COUNTIES THROUGH 930 AM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HANSON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:24 AM EDTSevere Thunderstorm WarningBTVFranklin33 min
Aug 3, 2:30 PM EDTSevere Thunderstorm WarningBTVOrleans60 min
Aug 3, 3:20 PM EDTSevere Thunderstorm WarningBTVFranklin55 min
Aug 3, 4:20 PM EDTSevere Thunderstorm WarningBTVOrleans55 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.